Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 44, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 7, 2016, 3:02 PM EDT for Ingham County, Jackson County, Michigan. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2016, 3:02 PM EDT (19:02 UTC)
- Expired
- Sep 7, 2016, 3:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ingham County, MI, Jackson County, MI
The radar
The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 3:30 PM EDT | TSTM WND DMG | Stockbridge, MI | REPORT OF MANY TREES AND UTILITY LINES DOWN AT M52 NEAR ELM STREET. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1764 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
926
WUUS53 KGRR 071902
SVRGRR
MIC065-075-071930-
/O.NEW.KGRR.SV.W.0044.160907T1902Z-160907T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
302 PM EDT WED SEP 7 2016
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN...
SOUTHERN INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN...
* UNTIL 330 PM EDT
* AT 302 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LESLIE...
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MASON... LESLIE... STOCKBRIDGE...
AURELIUS... ONONDAGA... BUNKER HILL...
DANSVILLE... EDEN... FITCHBURG...
MUNITH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4240 8415 4232 8421 4243 8460 4245 8460
4260 8452 4253 8414 4242 8414
TIME...MOT...LOC 1902Z 290DEG 16KT 4249 8447
HAIL...<.75IN
WIND...60MPH
$$
WEBB1 follow-up statement
448
WWUS53 KGRR 071927
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
327 PM EDT WED SEP 7 2016
MIC065-075-071936-
/O.EXP.KGRR.SV.W.0044.000000T0000Z-160907T1930Z/
JACKSON MI-INGHAM MI-
327 PM EDT WED SEP 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON AND
SOUTHERN INGHAM COUNTIES WILL EXPIRE AT 330 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS TO 40 MPH AND TORRENTIAL RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4240 8415 4232 8421 4243 8460 4245 8460
4260 8452 4253 8414 4242 8414
TIME...MOT...LOC 1926Z 290DEG 16KT 4249 8447
$$
WEBBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 12:46 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 7, 12:46 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1246 PM EDT WED SEP 7 2016
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 328 AM EDT Wed Sep 7 2016
A slow moving cold front will bring periods of heavy rain in
thunderstorms today and tonight. Some local flooding is possible
before the showers taper off and end on Thursday as the cold front
clears LOwer Michigan. High pressure will bring fair weather into
Friday but another front could bring strong thunderstorms late
Friday into Saturday.
&&
.UPDATE...
Issued at 1119 AM EDT Wed Sep 7 2016
Ended up going with a flood watch for much of the reigon. The
combination of relatively low flash flood guidance and the
forecast of heavy rain at times into tonight support the potential
risk. Not exactly sure how this event will unfold...but with an
approaching low level jet...extremely high pwat values...thin deep
cape and low lcls support efficient rainfall. Threat for severe
weather is not zero...especially with the low level jet
strengthening as is comes through.
&&
.SHORT TERM...(Today through Friday)
Issued at 328 AM EDT Wed Sep 7 2016
Heavy rain threat persists through tonight as sfc wave moves along
stalled front. Current radar imagery shows outflow boundary across
the central forecast area with rain showers continuing to move
across the northern zones. Dew points are around 70 across Lower
Michigan with PWAT around 1.5 inches approaching 2 inches by
tonight. The outflow boundary could focus some convection across
the central and southern zones today, although forecast confidence
is low as to timing and coverage. The northern forecast area may
also recover and destabilize this afternoon if the low clouds
break up.
Hydro threat will continue through tonight as parts of Muskegon
County had 1.5 to 2 inches of rain earlier and heavy rain rates
are expected with thunderstorms overnight. The low moves east with
high pressure, drying and subsidence ending the showers by late
Thursday.
.LONG TERM...(Friday night through Tuesday)
Issued at 328 AM EDT Wed Sep 7 2016
A seasonably strong cold front will move through the state Friday
night. The low pushing the front through the cwa has strong upper
support. The ecmwf and gfs are in good agreement with the position
and strength of the supporting short wave. So, confidence is fairly
high that we'll see showers and thunderstorms Friday night. Although
instability is not all that high, shear values ramp up from around
20 knots to 50 kts by Saturday morning. A few of the storms could be
strong given the shear values.
We'll dry out later Saturday and Sunday as cooler and drier air
moves in. Highs will retreat to the mid 70s Saturday through Monday.
Lows Sunday night may fall into the 40s across the northern
cwa.
Another cold front will approach Tuesday. The upper support with it
isn't as strong as the Friday night system, but could still give us
scattered storms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1234 PM EDT Wed Sep 7 2016
A mix of vfr and mvfr conditions will continue this afternoon with
mvfr conditions due to low clouds and reduced visbys in showers
and isolated storms. Coverage of rain and scattered thunderstorms
will likely increase late this afternoon and tonight and
conditions will briefly dip down into the ifr/lifr flight
categories in heaviest rain and thunderstorms.
Areas of fog will also develop during the early morning hours
Thursday and cause conditions to deteriorate to a mix of mainly
ifr/mvfr. Conditions will only very slowly improve from a mix of
ifr/mvfr to primarily mvfr late Thursday morning and early
afternoon as cigs/visbys slowly improve.
&&
.MARINE...
Issued at 328 AM EDT Wed Sep 7 2016
Winds and waves may become hazardous to small craft again for a
few hours late tonight. Otherwise periods of heavy rain are
expected on and off through tonight which could reduce visibility
below a quarter mile at times.
&&
.HYDROLOGY...
Issued at 327 PM EDT Tue Sep 6 2016
Strong thunderstorms capable of brief heavy rain will be possible
this evening, mainly north of Muskegon and Mount Pleasant.
Additional showers and thunderstorms are expected Wednesday and
Wednesday night, with showers tapering off Thursday morning. There
is a decent chance for heavy rain and localized flooding Wednesday
evening into early Thursday morning.
Widespread rainfall amounts of 1 to 2 inches are possible through
Thursday morning north of South Haven to Maple Rapids. Localized
amounts could exceed 2 inches if thunderstorms move repeatedly over
the same areas. Standing water will likely affect some
intersections and other low lying areas as storm drains become
overwhelmed by heavy rainfall rates, particularly Wednesday night.
River rises are likely, and some smaller rivers and streams may rise
above bankfull late this week.
&&
.GRR Watches/Warnings/Advisories...
MI...Flood Watch through Thursday morning for MIZ037>040-043>046-
050>052-056>058-064-065-071-072.
LM...None.
&&
UPDATE...MJS
SYNOPSIS...Ostuno
SHORT TERM...Ostuno
LONG TERM...04
AVIATION...Laurens
HYDROLOGY...EBW
MARINE...OstunoHazardous weather outlook, Sep 7, 12:40 PM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1240 PM EDT WED SEP 7 2016 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 080745- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE- OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM- GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1240 PM EDT WED SEP 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS COULD BRING HEAVY RAIN TO THE REGION. THE HEAVY RAIN COULD CAUSE FLOODING...ESPECIALLY IN URBAN...POOR DRAINAGE AREAS ALONG WITH SMALL STREAMS. A FEW OF THE STORMS COULD TURN SEVERE WITH DAMAGING WINDS THE MAIN RISK. AN ISOLATED BRIEF TORNADO COULD ALSO OCCUR. WAVES COULD BECOME HAZARDOUS TO SMALL CRAFT AND SWIMMERS TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Sep 7, 1:22 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
122 PM EDT WED SEP 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HEAVY RAIN 3 SE ROCKFORD 43.10N 85.52W
09/07/2016 M0.60 INCH KENT MI TRAINED SPOTTER
HEAVY RAINFALL OVER A 12 MINUTE PERIOD.
&&
EBWLocal storm report, Sep 7, 1:23 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
123 PM EDT WED SEP 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM HEAVY RAIN 3 SE CEDAR SPRINGS 43.19N 85.51W
09/07/2016 M1.03 INCH KENT MI MESONET
MESONET STATION 2 SE CEDAR SPRINGS /C8075/.
THE DURATION OF THE HEAVY RAIN EVENT WAS 1
HOUR.
&&
EBWSpecial weather statement, Sep 7, 1:46 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 146 PM EDT WED SEP 7 2016 MIZ051-052-058-059-071845- CLINTON MI-IONIA MI-GRATIOT MI-MONTCALM MI- 146 PM EDT WED SEP 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IONIA... SOUTHEASTERN MONTCALM... NORTHERN CLINTON... AND SOUTHERN GRATIOT COUNTIES UNTIL 245 PM EDT... AT 145 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NORTH OF IONIA... NEAR PALO... MOVING EAST AT 40 MPH. WINDS IN EXCESS OF 40 MPH WITH DOWNED TREE BRANCHES WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ST. JOHNS... ELSIE... EUREKA... OVID... FOWLER... LYONS... MAPLE RAPIDS... MUIR... PEWAMO... HUBBARDSTON... PALO... BANNISTER... PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4301 8509 4316 8503 4316 8437 4290 8437 TIME...MOT...LOC 1745Z 275DEG 35KT 4307 8494 CAS
Local storm report, Sep 7, 1:51 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
151 PM EDT WED SEP 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM FLOOD BELDING 43.10N 85.23W
09/07/2016 IONIA MI AMATEUR RADIO
MOST ROADS IN THE CITY OF BELDING HAVE 2+
INCHES OF WATER ON THEM WITH MANY OVER THE
CURB.
&&
EBWSpecial weather statement, Sep 7, 2:09 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 209 PM EDT WED SEP 7 2016 MIZ066-067-071915- INGHAM MI-EATON MI- 209 PM EDT WED SEP 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EATON AND WESTERN INGHAM COUNTIES UNTIL 315 PM EDT... AT 209 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DIMONDALE TO ASSYRIA. MOVEMENT WAS EAST AT 40 MPH. WINDS IN EXCESS OF 40 MPH WITH DOWNED TREE LIMBS WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LANSING... CHARLOTTE... MASON... EATON RAPIDS... HASLETT... EAST LANSING... POTTERVILLE... BELLEVUE... AURELIUS... KALAMO... OLIVET... BROOKFIELD... DIMONDALE... EDEN... HOLT... OKEMOS... PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4242 8507 4256 8507 4277 8434 4250 8433 TIME...MOT...LOC 1809Z 259DEG 36KT 4262 8466 4249 8511 WEBB
Special weather statement, Sep 7, 2:25 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
225 PM EDT WED SEP 7 2016
MIZ059-071915-
CLINTON MI-
225 PM EDT WED SEP 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR CLINTON COUNTY UNTIL 315 PM
EDT...
AT 225 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
BETWEEN SAINT JOHNS AND PORTLAND...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WITH DOWNED TREE LIMBS WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ST. JOHNS... DEWITT... OVID...
FOWLER... WESTPHALIA... EAGLE...
WACOUSTA... BATH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4277 8458 4280 8483 4305 8483 4301 8437
4277 8436
TIME...MOT...LOC 1824Z 279DEG 26KT 4293 8474
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 9:07 PM EDT | Special Weather Statement | GRR | Barry, Kent | 53 min |
| Sep 6, 10:46 PM EDT | Areal Flood Advisory | GRR | Muskegon | 3 hr |
| Sep 6, 11:13 PM EDT | Special Weather Statement | GRR | Mason, Oceana | 62 min |
| Sep 7, 11:19 AM EDT | Flood Watch | GRR | Allegan, Barry, Clare, Gratiot, Ionia, Isabella and 12 more | 11 hr |
| Sep 7, 12:48 PM EDT | Special Weather Statement | GRR | Ionia | 57 min |
| Sep 7, 1:46 PM EDT | Special Weather Statement | GRR | Clinton | 59 min |
| Sep 7, 2:06 PM EDT | Special Marine Warning | GRR | 84 min | |
| Sep 7, 2:09 PM EDT | Special Weather Statement | GRR | Eaton, Ingham | 66 min |
| Sep 7, 2:25 PM EDT | Special Weather Statement | GRR | Clinton | 50 min |
| Sep 7, 3:26 PM EDT | Small Craft Advisory | GRR | 7 hr | |
| Sep 7, 3:39 PM EDT | Beach Hazards Statement | GRR | Allegan, Muskegon, Ottawa, Van Buren | 7 hr |
| Sep 7, 4:58 PM EDT | Areal Flood Advisory | GRR | Oceana | 6 hr |
| Sep 7, 6:32 PM EDT | Areal Flood Advisory | GRR | Lake, Mecosta, Newaygo, Osceola | 5 hr |
| Sep 7, 6:43 PM EDT | Special Weather Statement | GRR | Muskegon, Newaygo | 62 min |
| Sep 7, 7:26 PM EDT | Areal Flood Advisory | GRR | Muskegon | 12 hr |
| Sep 7, 7:57 PM EDT | Special Weather Statement | GRR | Ottawa | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.